Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


2nd Round of Rash
Apr 2, 2006

I am taking part in an accute hiv infection study, having just been diagnosed within weeks of infection. I started with the protocol treatment of 1 Truvada, 2 Reyataz and 1 Norvir - all once a day. A week after starting this regimen, I started to break out in a light rash, was taken off all medication and then started on a slightly varied regimen of 2 Norvir, 2 Lexiva and 1 Truvada, once a day. 5 Days after starting this regimen, I have broken out in a SEVERE rash, worse than before and this time covering all of my body including my face - making it difficult to go outside. Seeing the study counselors, I have again stopped all medication and am taking steroids to help the rash.

I have a few concerns. One, the study doctors seem to think I might be allergic to protease inhibitors, though there's no certain way to know without taking one again. Aren't protease inhibitors the best defense at stopping the replication of the virus? What are my chances of keeping the virus in check at this very early stage of infection without them? The suggested regimen going forward is to concentrate on NNRTIs (I think that's correct?).

My understading and hope was to get the virus to an undetectable level since it is so newly in my body...to fight the virus before it gets stronger and spreads. With the starting, stopping and ruling out of the protease inhibitors...am I out of luck at fighting this as effectively?

Spotty in New York

Response from Dr. Henry

Wow-that is a dilemma. It can be hard to sort out which particular med a patient is allergic to when many are started at the same time. In my experience a small subset of patients seem to be allergic to a large number of drugs for reasons I don't understand. Being in a study (which I generally endorse) can make it difficult to pin down which med is the offender. I have not seen many patients that are allergic to all protease inhibitors. One of the components of the Truvada could just as easily be the problem. Do you have a trustworthy HIV private doc with whom you can discuss and try to sort out. I am not sure that simply trying one of the NNRTI + Truvada is the answer. Again, since you are in a study and it is not yet provent that treatment during acute infection is helpful, it is important not to foul up future therapy options by trying an excess number of drugs early and switching due to possible allergy without sorting out which drug is truly involved. KH



Previous
Cutting down on meds
Next
Sore throat

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement